Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2020, 1:48 AM CDT for Butler County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2020, 1:48 AM CDT (06:48 UTC)
- Expired
- May 15, 2020, 2:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:17 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:39 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 15, 12:39 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1239 AM CDT Fri May 15 2020 .SYNOPSIS... Issued at 330 PM CDT Thu May 14 2020 A trough is set up in the Plains with a secondary one off of the West Coast. The front associated with this system straddles from southern Iowa to central Kansas into southwest Kansas. After a cloudy day yesterday, the sun came out today. Temperatures rose to the 70s for most of the eastern half of the state with even the lower 80s along the Kansas and Oklahoma border. Attention turns to thunderstorm potential along the front this afternoon through tonight. && .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Thu May 14 2020 Highlights: 1) Strong and severe thunderstorms southeast of KS Turnpike this evening and tonight 2) Strong to severe thunderstorms late tonight into early Friday in portions of south central Kansas 3) Flooding including flash flooding 4) Thunderstorm potential Friday and Saturday Challenges: 1) Precipitation chances/coverage Friday 2) Rainfall amounts and respective flooding issues 3) Strength of convection on Friday and Saturday Changes: 1) Precipitation chances and respective timing 2) Slight increase in temps in central Kansas on Friday Headline: Flash Flood Watch this evening thru Saturday afternoon in portions of south central and southeast Kansas An active period will occur the next couple days with thunderstorms anticipated this evening thru Saturday. There is concern for severe storms especially this evening thru tonight with the possibility of hail up to golf ball size and 60 mph winds which maintains the same message as the last few forecasts. The movement of the front mentioned in the Synopsis section is expected to be the driving force for convective development as the instability rises especially east of the Kansas Turnpike this afternoon and evening with 0-3km MUCAPE of 3-4.5k J/kg and modest shear of 30-40kts at 0-6km. It is questionable if the storms could develop well out ahead of the front; CAMs are suggesting this may be a possibility, but the better chances definitely appear closer to the front. As mentioned in the previous discussion, it appears the convective mode would be multicell with potential supercells more likely in northeast Kansas and Missouri. There does appear to be somewhat of a linear component later on. Initial development may be close to 4PM in northeast Kansas with increasing coverage closer to the Flint Hills around 7PM. Thunderstorms are expected to back build further west into central and south central portions of the state tonight into early Friday as the front continues to track southeast. This front is moving slow which would enhance the flooding threat with storms staying closer to that boundary. There could be strong to severe storms mainly southeast of Kansas Highway 61 or southeast of a line from McPherson to Hutchinson to Pratt. Similar hazards are anticipated with hail up to golf ball size and 60 mph winds. The concern for flash flooding is on the uptick this evening as moisture continues to surge northeast with a focus in eastern Kansas. Rainfall totals the past seven days have ranged from 3 to above 5 inches in the Flint Hills. Additional convection could produce another 1 to 3 inches in well saturated areas with locally higher amounts possible the next couple of days. The Flash Flood Watch appears to be in line with the highest area of expected rainfall. Please see the hydrology section for more information. Friday afternoon - The better instability again looks like it will stay further to the south which would reduce the severe thunderstorm threat, but this is dependent on which model you decide is the most representative. There are suggestions by the RAP and GFS that CAPE will climb near 3k J/kg with 20-30kts of 0-6km bulk shear in the afternoon and evening hours along the Kansas/Oklahoma border. However, longevity of the morning activity could compromise the environment as well. At this point, the lean is possible strong thunderstorms with maybe some that approach severe criteria. Confidence is not high for this time period in regards to the strength of the storms. Saturday - The last day of this active period will be Saturday; the secondary wave which is just off the West Coast is expected to set up along the Front Range late Friday then move through the Plains on Saturday. This will bring another round of showers and thunderstorms across the area. Some of the thunderstorms could be strong to severe potentially in south central and southeast Kansas. Stay tuned for updates on Friday and Saturday. .LONG TERM...(Monday through Thursday) Issued at 330 PM CDT Thu May 14 2020 Highlights: Quieter and warmer An active week will be followed by a much quieter one as a ridge moves in Sunday through the middle of next week. The mid and upper levels form an Omega block pattern for the first part of the week across the CONUS. After the wet week, it will be nice to have a period to dry out. High temperatures are forecast to be in the 70s for Sunday and Monday then to the low to mid 80s by Wednesday. Seasonal normals are in the mid 70s. Low temperatures should stay in the 50s. Take advantage of those outdoor activities if you are able during this window. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1237 AM CDT Fri May 15 2020 Extremely low confidence forecast after 1200 UTC. Anticipate current storms will continue to spread south into moisture/low level jet. The problem is whether the storms will continue to push south after daybreak or stall (and if so where?) Seems probable that it would slow during the day, as rich moisture feed decreases with the veering 850MB flow. Mainly upslope flow low level flow across the area will persist throughout the day, but if precipitation does not occur, MVFR clouds would be much less likely. Will have some chance for storms again tomorrow afternoon and/or evening, but where/when is really unclear. Opted to not mention those at this time. -Howerton && .HYDROLOGY... Issued at 330 PM CDT Thu May 14 2020 Flash Flood Watch from 6PM tonight thru 7PM Saturday Multiple rounds of showers and thunderstorms through this week which are expected to continue into Saturday only amplify the flooding threat. The highest rainfall totals in the last seven days have been across southern Kansas with 3-5 inches with locally higher amounts especially in the Flint Hills. As moisture transport increases tonight along with the precipitable water values of 1.25-1.75 inches, flooding is going to become a greater concern especially in the Flint Hills and areas to the east. The slow moving front will not help. Flooding and flash flooding very well may occur tonight and possibly the next couple of days in the low lying areas and in towns. While only a few river points are forecast to rise into action or flood stage at this time, there very well could be more depending on how much rain falls within the respective basins. Please stay weather aware and heed any road closures. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 76 63 78 / 60 70 60 70 Hutchinson 62 73 61 76 / 50 50 60 50 Newton 63 73 62 75 / 40 60 70 70 ElDorado 64 75 62 77 / 60 70 70 80 Winfield-KWLD 66 78 64 79 / 50 70 60 70 Russell 57 74 57 75 / 20 40 70 40 Great Bend 59 71 59 76 / 30 40 60 40 Salina 60 75 61 75 / 30 50 70 60 McPherson 61 73 61 75 / 30 50 70 60 Coffeyville 66 75 65 79 / 70 90 70 90 Chanute 64 76 64 77 / 70 80 70 90 Iola 64 76 64 77 / 70 70 70 90 Parsons-KPPF 66 76 64 78 / 80 80 70 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for KSZ069>072-083- 092>096-098>100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...PJH HYDROLOGY...VJP
Hazardous weather outlook, May 14, 4:05 PM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 PM CDT Thu May 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 PM CDT Thu May 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong and severe storms will develop this evening impacting locations along and east of the Kansas Turnpike. The strongest storms will be capable of producing golf ball sized hail, damaging winds of 60 mph, and a brief tornado. Thunderstorms are expected to expand in coverage this evening and overnight impacting much of south central and southeast Kansas. The strongest storms will be capable of producing golf ball sized hail, damaging winds of 60 mph and heavy rainfall. Heavy rain may produce localized flooding and rises on rivers and creeks. See latest Flash Flood Watch for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The threat for strong to severe storms will remain in the forecast for Friday and Saturday. With multiple rounds of thunderstorms expected, the risk of flooding could linger into the weekend. See latest Flash Flood Watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening especially along and east of the Kansas Turnpike from Matfield Green to Kansas City. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 15, 1:03 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL YATES CENTER 37.87N 95.74W
05/15/2020 E0.50 INCH WOODSON KS LAW ENFORCEMENT
&&
METZGERLocal storm report, May 15, 1:20 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
120 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 2 S ROSE HILL 37.54N 97.13W
05/15/2020 M1.00 INCH BUTLER KS EMERGENCY MNGR
&&
METZGERLocal storm report, May 15, 1:25 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
125 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 2 E ROSE HILL 37.57N 97.10W
05/15/2020 M1.00 INCH BUTLER KS EMERGENCY MNGR
CORRECTED FOR LOCATION.
&&
METZGERLocal storm report, May 15, 1:26 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL ROSE HILL 37.57N 97.13W
05/15/2020 M1.00 INCH BUTLER KS FIRE DEPT/RESCUE
&&
METZGERLocal storm report, May 15, 1:30 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
130 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL IOLA 37.93N 95.40W
05/15/2020 M1.00 INCH ALLEN KS LAW ENFORCEMENT
NORTH SIDE OF TOWN.
&&
METZGERLocal storm report, May 15, 1:37 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
137 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND GST 4 SE IOLA 37.89N 95.34W
05/15/2020 E60 MPH ALLEN KS TRAINED SPOTTER
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:26 PM CDT | Special Weather Statement | ICT | Chase | 34 min |
| May 14, 7:35 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| May 14, 7:57 PM CDT | Special Weather Statement | ICT | Saline | 33 min |
| May 14, 8:17 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| May 14, 9:12 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| May 14, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 65 min |
| May 14, 9:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 14, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| May 14, 10:13 PM CDT | Special Weather Statement | ICT | Butler | 32 min |
| May 14, 10:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 14, 10:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 57 min |
| May 14, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 14, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 65 min |
| May 14, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 15, 12:02 AM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| May 15, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 15, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 66 min |
| May 15, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 59 min |
| May 15, 12:39 AM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 9 hr |
| May 15, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| May 15, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 15, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 67 min |
| May 15, 1:51 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 39 min |
| May 15, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 44 min |
| May 15, 2:01 AM CDT | River Flood Warning | ICT | Butler, Cowley | 3 days |
| May 15, 2:11 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| May 15, 2:15 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Wilson | 30 min |
| May 15, 2:16 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 15, 2:42 AM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 15, 2:47 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Labette, Montgomery | 28 min |
| May 15, 2:56 AM CDT | Areal Flood Warning | ICT | Elk | 8 hr |
| May 15, 3:16 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 29 min |
| May 15, 3:21 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 24 min |
| May 15, 4:00 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 15, 4:44 AM CDT | Special Weather Statement | ICT | Reno | 61 min |
| May 15, 5:17 AM CDT | Special Weather Statement | ICT | Labette | 58 min |
| May 15, 5:32 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 40 min |
| May 15, 5:38 AM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 15, 5:44 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 31 min |
| May 15, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 53 min |
| May 15, 6:19 AM CDT | Special Weather Statement | ICT | Chautauqua | 56 min |
| May 15, 6:28 AM CDT | Special Weather Statement | ICT | Butler | 62 min |
| May 15, 6:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| May 15, 6:50 AM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| May 15, 7:02 AM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 15, 7:13 AM CDT | Flash Flood Warning | ICT | Butler, Elk, Greenwood | 5 hr |
| May 15, 7:18 AM CDT | Special Weather Statement | ICT | Greenwood | 57 min |
| May 15, 7:35 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 55 min |
| May 15, 7:55 AM CDT | Areal Flood Warning | ICT | Montgomery, Wilson | 8 hr |
| May 15, 8:17 AM CDT | Areal Flood Warning | ICT | Chautauqua | 7 hr |
| May 15, 8:22 AM CDT | Areal Flood Warning | ICT | Labette, Neosho | 7 hr |
| May 15, 9:06 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| May 15, 10:47 AM CDT | River Flood Warning | ICT | Wilson | 27 hr |
| May 15, 12:00 PM CDT | River Flood Warning | ICT | Butler, Cowley | 21 hr |
| May 15, 12:08 PM CDT | River Flood Warning | ICT | Butler | 25 hr |
| May 15, 12:13 PM CDT | Areal Flood Warning | ICT | Butler, Elk, Greenwood | 4 hr |
| May 15, 12:13 PM CDT | River Flood Warning | ICT | Montgomery, Wilson | 44 hr |
| May 15, 2:20 PM CDT | River Flood Warning | ICT | Montgomery | 53 hr |
| May 15, 2:29 PM CDT | River Flood Warning | ICT | Butler, Cowley | 51 hr |
| May 15, 3:12 PM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| May 15, 3:15 PM CDT | Areal Flood Warning | ICT | Neosho | 4 hr |
| May 15, 3:25 PM CDT | Areal Flood Warning | ICT | Montgomery, Wilson | 5 hr |
| May 15, 3:51 PM CDT | Areal Flood Warning | ICT | Butler, Elk, Greenwood | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.